Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 9, NWS Key West, FL

February 15, 2017

NWS Key West, FL issued this small craft advisory at Feb 15, 2017, 4:25 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 4:25 PM EST (21:25 UTC)
Expired
Feb 16, 2017, 5:00 AM EST
In force
13 hr
Issued by
NWS Key West, FL

The text

As transmitted.

311 
WHUS72 KKEY 152125
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
425 PM EST WED FEB 15 2017

GMZ052-072-160400-
/O.NEW.KKEY.SC.Y.0009.170215T2125Z-170216T0400Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
425 PM EST WED FEB 15 2017

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE EASTERN PORTION OF THE FLORIDA STRAITS. 

* WINDS...SUSTAINED SOUTHWEST SURFACE WINDS NEAR 20 KNOTS WILL
  SHIFT TO WEST TO NORTHWEST AFTER MIDNIGHT. 

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET EXPECTED IN THE GULF STREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE
WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE CONDITIONS.

&&

$$

BS
1 follow-up statement
909 
WHUS72 KKEY 160314
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1014 PM EST WED FEB 15 2017

GMZ052-072-161000-
/O.EXT.KKEY.SC.Y.0009.000000T0000Z-170216T1000Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
1014 PM EST WED FEB 15 2017

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...SOUTHWEST TO WEST WINDS NEAR 20 KNOTS WILL SHIFT TO WEST
  TO NORTHWEST. 

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET EXPECTED IN THE GULF 
  STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 1:12 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 15, 1:12 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Key West FL
112 PM EST Wed Feb 15 2017

.DISCUSSION...
.CURRENTLY...
KBYX detects no precipitation echoes in the forecast area. Skies
over the island chain are partly cloudy. Winds over land are south
to southwest near 15 mph. C-MAN winds, on average, are south to
southwest at 15 to 20 knots. Temperatures are in the lower to mid
80s.

.SHORT TERM (Tonight through Friday night)...
A weak cold front will pass through the Florida Keys late tonight.
An area of high pressure will progress eastward through the
northern Gulf of Mexico Thursday and Thursday night. This area of
high pressure will enter the southwest Atlantic Ocean Friday. An
Atlantic ridge of high pressure will extend across north central
Florida Friday night. Rain chances in the short term portion of
the forecast will be highest tonight ahead of the aforementioned
feeble cold front.

&&

.LONG TERM (Saturday through Wednesday)...
An Atlantic ridge of high pressure over north central Florida will
retreat eastward Saturday. A trough of low pressure will progress
southward down the Florida peninsula Saturday night. This trough
of low pressure should pass through the Florida Keys Sunday or
Sunday night. An area of high pressure over the southeastern
United States will build southward down the Florida peninsula
early next week. Rain chances in the long term portion of the
forecast should be highest Saturday night well ahead of the trough
of low pressure.

&&

.MARINE...
A small craft advisory will be in effect for the eastern portion
of the Florida Straits tonight due to sustained southwest surface
winds near 20 knots, shifting to northwest to north after
midnight. No advisories expected Thursday through at least Monday
night.

&&

.AVIATION...
VFR conditions will persist through at least 16/06z at both the
Key West and Marathon International terminals. Winds currently out
of the south to southwest will shift around the compass to
northwest through 16/06z, and include gusts overnight as a weak
front nears the Keys area. The front will likely dissipate in the
vicinity of the Florida Keys, but will keep a period of vicinity
showers in the terminal forecasts between 16/06z and 16/14z.

&&

.CLIMATE...
On this date in Florida Keys weather history, in 1936, 1.47 inches
of rain fell in Key West. This set the daily record for maximum
rainfall measured in Key West on February 15th, a record which
still stands 81 years later. Rainfall records at Key West date
back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  71 77 63 75 / 40 10 - 0
Marathon  71 78 63 74 / 40 10 - 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory will be in effect for GMZ052-072.

&&

Public/Marine/Fire...BS
Aviation/Nowcasts....BWC
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 15, 1:31 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
131 PM EST Wed Feb 15 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
131 PM EST Wed Feb 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

A small craft advisory will be in effect for the eastern portion
of the Florida Straits due to sustained southwest surface winds
near 20 knots, shifting to west to northwest after midnight.

Isolated thunderstorms will impact the coastal waters of the
Florida Straits. The primary thunderstorm hazard will be cloud to
water lightning strikes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time for Thursday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:41 PM ESTSpecial Marine WarningKEY34 min
Feb 15, 4:12 PM ESTSpecial Marine WarningKEY33 min
Feb 15, 5:07 PM ESTSpecial Marine WarningKEY53 min

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.